Alabama, 2018

Damaging Winds in Alabama, May 17, 2018

May 17, 2018 · NWS TAE · 3 events in 1 county or zone

The first day of pulse severe convection for this warm season occurred today with scattered storms developing in a warm and unstable airmass favorable for downbursts. A few impacts to trees and power lines occurred.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

The first day of pulse severe convection for this warm season occurred today with scattered storms developing in a warm and unstable airmass favorable for downbursts. A few impacts to trees and power lines occurred.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at May 17, 1:24 PM CST, 3 hours 36 minutes earlier.

Area forecast discussion, May 17, 1:24 PM CST, 3 hours 36 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
324 PM EDT Thu May 17 2018

.NEAR TERM [Through Tonight]...

A broad, weak trough will remain in place across the region through
the period, with a lobe of vorticity rounding the base of the trough
overnight. A line of showers and thunderstorms across eastern MS/
western AL at this hour marks the leading edge of this feature.
Given the environment, this activity will progress eastward through
the afternoon and evening hours, yielding a second shot of showers
and storms across portions of the wiregrass late this evening into
the early overnight hours. Drier mid-level air will begin to filter
into the region tonight as the aforementioned lobe of vorticity
advects into the region. This, coupled with wet soils and a moist
boundary layer will support the potential for patchy fog in some
areas late tonight. The limiting factor with tonight's fog potential
will be mixing from non calm surface winds. Warmer high temperatures
this afternoon and continued mostly cloudy conditions through
the period will keep low temperatures in the 70s tonight.

.SHORT TERM [Friday Through Saturday Night]...

A brief break from the rainy conditions looks to set up toward the
end of the short term period. Model guidance shows that deep layer
southerly flow will continue on Friday, and with much of the
region still fairly moist this should support showers and
thunderstorms across interior areas during the afternoon and
evening hours. High temperatures will be on the rise for Friday
with a few areas, particularly in the Florida Panhandle where the
rain chances will be less, seeing highs in the lower 90s.

By Saturday, model guidance is in good agreement that mid level
dry air will advance over the region in the wake of a shortwave
trough moving through the Tennessee River Valley. As a result,
this will keep rain chances below normal for this time of year,
generally in the 20-30 percent range. High temperatures will also
be warmer than the past few days, with some areas having a chance
at reaching the mid 90s.

.LONG TERM [Sunday Through Thursday]...

Model guidance shows a weak trough of low pressure setting up
across the Florida Peninsula by Sunday and with a steady stream of
tropical moisture heading northward, expect rain chances to again
be on the increase Sunday and through the long term period. Though
the surface trough dissipates by Tuesday, aloft, our region will
remain in between ridging across Mexico and east of the Florida
Peninsula, which will favor good chances for afternoon and evening
showers and thunderstorms. High temperatures are expected to stay
a couple of degrees below normal due to all the anticipated
convective activity.

&&

.AVIATION [Through 18Z Friday]...

SCT TSRA have developed over the Florida Panhandle and is spreading
northeastward at this hour. Expect TS in the vicinity at all TAF
sites at times this afternoon, with reductions in vsby and CIGS
directly under any activity. Southerly winds will prevail AOB 10kts.
MVFR to IFR conditions will be possible once again late tonight due
to reductions in vsby and CIGS. Confidence in any vsbys dropping
below 3SM is low at this time.

&&

.MARINE...

Generally light winds and low seas are expected for the next
several days. Some increase in easterly flow is expected by Sunday
as a weak trough of low pressure moves near the marine area.

&&

.FIRE WEATHER...

Hazardous fire weather conditions are not expected over the
next several days.

&&

.HYDROLOGY...

Decent rainfall over the last few days has alleviated dry
conditions across much of the region. The heaviest rain has been
across the Suwannee River Basin and westward into portions of the
western Florida Big Bend as well as Southwest Georgia. Some small
rises are occurring on rivers across the region, but all locations
are well below action stages. Additional rainfall over the next
few days does not appear to be significant to warrant a flood
threat.

&&

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur by calling the office or tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   71  89  69  91  69 /  20  40  10  20  10
Panama City   74  86  74  87  72 /  20  20  10  20   0
Dothan        70  88  71  90  70 /  30  50  20  30  10
Albany        70  85  70  90  69 /  30  60  20  30  10
Valdosta      69  87  68  91  68 /  20  50  10  20  20
Cross City    70  86  68  89  69 /  20  30  10  30  20
Apalachicola  74  85  73  85  72 /  10  20  10  10  10

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AL...None.
GM...None.
&&

NEAR TERM...Pullin
SHORT TERM...Godsey
LONG TERM...Godsey
AVIATION...Pullin
MARINE...Godsey
FIRE WEATHER...Humphreys
HYDROLOGY...Godsey

In the hours before

Special weather statement, May 17, 2:18 PM CST, 2 hours 42 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
418 PM EDT THU MAY 17 2018

GAZ159-160-172100-
Brooks GA-Lowndes GA-
418 PM EDT THU MAY 17 2018

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN LOWNDES AND SOUTHEASTERN
BROOKS COUNTIES UNTIL 500 PM EDT...

At 418 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles west of I-75 At Exit 16, or 7 miles east of Quitman, moving
east at 15 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Lake Park, Valdosta, I-75 At Exit 16, Remerton, Dasher, Twin Lakes,
Valdosta Regional Airport, Kinderlou, I-75 At Exit 5, Clyattville,
Blue Springs, I-75 At Exit 22 and I-75 At Exit 11.

LAT...LON 3070 8351 3088 8352 3094 8321 3067 8319
TIME...MOT...LOC 2018Z 267DEG 12KT 3080 8344

04-MCD
Special weather statement, May 17, 2:22 PM CST, 2 hours 38 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
422 PM EDT THU MAY 17 2018

GAZ158-159-172100-
Brooks GA-Thomas GA-
422 PM EDT THU MAY 17 2018

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN THOMAS AND WEST CENTRAL
BROOKS COUNTIES UNTIL 500 PM EDT...

At 422 PM EDT, Doppler radar was tracking a strong thunderstorm near
Boston, or near Thomasville, moving northeast at 15 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Thomasville, Boston, Barwick, Pidcock, Dixie, Thomasville Municipal
A/P, Dillon, Hollis, Newark, Patten, Eason and Oaklawn.

LAT...LON 3069 8390 3085 8401 3101 8379 3078 8363
TIME...MOT...LOC 2022Z 240DEG 12KT 3081 8389

04-MCD
Special weather statement, May 17, 2:44 PM CST, 2 hours 16 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
444 PM EDT THU MAY 17 2018

GAZ146-158>160-172115-
Brooks GA-Lowndes GA-Colquitt GA-Thomas GA-
444 PM EDT THU MAY 17 2018

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL LOWNDES...
NORTHEASTERN THOMAS...WESTERN BROOKS AND SOUTHEASTERN COLQUITT
COUNTIES UNTIL 515 PM EDT...

At 444 PM EDT, Doppler radar was tracking a strong thunderstorm near
Boston, or 9 miles west of Quitman, moving northeast at 15 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Quitman, Moultrie, Pavo, Coolidge, Berlin, Barwick, Dixie, Pineboro,
Autreyville, Enon, Patten, Spence Airport, Oaklawn, Pidcock, Moultrie
Municipal A/P, Brooks Co A/p, Blue Springs, Hollis and Murphy.

LAT...LON 3072 8369 3101 8391 3119 8368 3073 8340
TIME...MOT...LOC 2044Z 240DEG 12KT 3081 8372

04-MCD
Special weather statement, May 17, 3:04 PM CST, 1 hour 56 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
504 PM EDT THU MAY 17 2018

GAZ147-159-160-172130-
Brooks GA-Lowndes GA-Cook GA-
504 PM EDT THU MAY 17 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN COOK...NORTHWESTERN
LOWNDES AND BROOKS COUNTIES UNTIL 530 PM EDT...

At 504 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Quitman, moving northeast at 15 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Quitman, Valdosta, Adel, Hahira, Pavo, I-75 At Exit 16, Remerton,
Morven, Cecil, Barney, Greggs, Pine Valley, Valdosta Regional
Airport, Kinderlou, I-75 At Exit 29, Brooks Co A/p, Blue Springs and
I-75 At Exit 22.

LAT...LON 3069 8357 3096 8374 3099 8374 3104 8361
      3103 8357 3105 8357 3114 8336 3081 8317
TIME...MOT...LOC 2104Z 240DEG 12KT 3089 8359

04-MCD
Special weather statement, May 17, 4:21 PM CST, 39 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
521 PM CDT THU MAY 17 2018

FLZ007-008-172315-
Central Walton FL-North Walton FL-
521 PM CDT THU MAY 17 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WALTON COUNTY UNTIL
615 PM CDT...

At 521 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Laurel Hill, or 11 miles north of Crestview, moving
east at 25 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
De Funiak Springs, Eglin Air Force Base, Liberty, Paxton, Gordon,
Pond Creek, Oakwood Hills, Cluster Springs, Fox Hill, Gaskin, Sand
Hill, Alpine Heights, De Funiak Spring Airport, Glendale, Lakewood,
Pleasant Ridge, Center Ridge, Flowersville, New Harmony and Piney
Grove.

LAT...LON 3099 8639 3099 8610 3066 8609 3066 8639
TIME...MOT...LOC 2221Z 240DEG 49KT 3092 8658

04-MCD
Special weather statement, May 17, 4:24 PM CST, 36 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
524 PM CDT THU MAY 17 2018

ALZ065-066-068-069-172330-
Dale AL-Coffee AL-Houston AL-Geneva AL-
524 PM CDT THU MAY 17 2018

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN DALE...COFFEE...GENEVA
AND NORTHWESTERN HOUSTON COUNTIES UNTIL 630 PM CDT...

At 523 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Opp, moving east at 25 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Daleville, Elba, Geneva, Enterprise, Fort Rucker, Ozark, Hartford,
Level Plains, Slocomb, Samson, Newton, New Brockton, Ariton, Lee,
Clayhatchee, Kinston, Coffee Springs, Black, Carl Folsom A/p and
Hooper Stage Field.

LAT...LON 3153 8619 3153 8616 3154 8614 3162 8615
      3162 8560 3100 8557 3100 8619 3119 8620
TIME...MOT...LOC 2223Z 240DEG 48KT 3120 8634

04-MCD

The radar

The Ft Rucker radar (KEOX), 58 km away, was scanning. The volume nearest the first event began at 22:58 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Coffee

When
May 17, 5:00 PM CST
Where
Coffee County, Elba
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.410, -86.070

Several trees were blown down in Elba.

Thunderstorm Wind, Coffee

When
May 17, 5:15 PM CST
Where
Coffee County, 2.67 mi SSW of Richburg
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.354, -85.977

Trees were blown down along County Road 514.

Thunderstorm Wind, Coffee

When
May 17, 5:20 PM CST
Where
Coffee County, 0.59 mi W of Victoria
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
31.540, -85.920

A tree was blown down onto power lines near the intersection of Highway 167 and Highway 125.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2018Every state in 2018This day in weather historyWarnings in Alabama, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 745393, 745394, 745395.